Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 29, NWS Northern Indiana

May 19, 2019Cass County, Miami County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 19, 2019, 4:53 PM EDT for Cass County, Miami County, Indiana. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2019, 4:53 PM EDT (20:53 UTC)
Expired
May 19, 2019, 5:45 PM EDT
In force
52 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cass County, IN, Miami County, IN

The radar

The Northern Indiana radar (KIWX), 93 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:11 PM EDTHAIL 0.71 Ne Clymers, INESTIMATED 40-45 MPH WINDS.
May 19, 5:17 PM EDTTSTM WND DMG1 Nw Dunkirk, INTREE DAMAGE ALONG US 35. ESTIMATED 50 MPH WIND GUSTS.
May 19, 5:35 PM EDTTSTM WND DMG1 Se Chili, INTREE KNOCKED DOWN.
May 19, 5:36 PM EDTTSTM WND GST 57Denver, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:26 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

916 
WUUS53 KIWX 192053
SVRIWX
INC017-103-192145-
/O.NEW.KIWX.SV.W.0029.190519T2053Z-190519T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
453 PM EDT Sun May 19 2019

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Cass County in north central Indiana...
  Miami County in north central Indiana...

* Until 545 PM EDT.

* At 453 PM EDT, severe thunderstorms were located along a line
  extending from 9 miles northeast of Delphi to 7 miles southeast of
  Lafayette, moving east at 55 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Logansport, Peru, Grissom Afb, Walton, Bunker Hill, Mexico,
  Lincoln, Wells, Galveston, Miami, Erie, Denver, Onward, Clymers,
  Bennetts Switch, Wawpecong, Hoover, Peoria, Nead and Anoka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4056 8637 4069 8637 4069 8652 4074 8652
      4074 8658 4076 8658 4090 8594 4056 8594
TIME...MOT...LOC 2053Z 250DEG 48KT 4069 8656 4034 8678 

HAIL...0.75IN
WIND...60MPH
 
$$

FISHER
2 follow-up statements
283 
WWUS53 KIWX 192116
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
516 PM EDT Sun May 19 2019

INC017-103-192145-
/O.CON.KIWX.SV.W.0029.000000T0000Z-190519T2145Z/
Cass IN-Miami IN-
516 PM EDT Sun May 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTHEASTERN CASS AND MIAMI COUNTIES...

At 515 PM EDT, severe thunderstorms were located along a line
extending from 6 miles west of Mexico to 10 miles north of 
Frankfort, moving east at 55 mph. A 56 mph wind gust was recorded at 
the Cass County Airport as the storms passed. 

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Logansport, Peru, Grissom Afb, Walton, Bunker Hill, Mexico, Lincoln,
Wells, Galveston, Miami, Erie, Denver, Onward, Chili, Bennetts
Switch, Deacon, New Waverly, Santa Fe, Wawpecong and Hoover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4056 8637 4069 8637 4073 8638 4076 8640
      4080 8642 4090 8594 4056 8594
TIME...MOT...LOC 2115Z 250DEG 48KT 4078 8623 4043 8645 

HAIL...0.75IN
WIND...60MPH
 
$$

FISHER
225 
WWUS53 KIWX 192138
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
538 PM EDT Sun May 19 2019

INC017-103-192147-
/O.EXP.KIWX.SV.W.0029.000000T0000Z-190519T2145Z/
Cass IN-Miami IN-
538 PM EDT Sun May 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CASS AND MIAMI
COUNTIES WILL EXPIRE AT 545 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire for Southeastern 
Cass County. A new Severe Thunderstorm Warning has been issued for 
Miami county until 6 pm EDT. 

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
north central Indiana.

LAT...LON 4056 8637 4069 8637 4073 8638 4076 8640
      4080 8642 4090 8594 4056 8594
TIME...MOT...LOC 2137Z 250DEG 48KT 4087 8589 4052 8611 

$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:22 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 19, 3:22 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
322 PM EDT Sun May 19 2019

.SYNOPSIS...
Issued at 108 PM EDT Sun May 19 2019

Breezy conditions with the slight risk for severe thunderstorms
continue to be the weather story through today. The primary
hazard with any severe storm is damaging wind gusts. A cold front
will pass through behind these storms, sending overnight lows
into the mid 40s to near 50 degrees. It will be notably cooler on
Monday with highs shy of 60 degrees. Looking ahead, the next
opportunity for rain is Tuesday night.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 309 PM EDT Sun May 19 2019

First round of convection has moved over the area and is starting
to move off to the east with time. While there has been a few
embedded enhanced echos the main impacts have been periods of
heavy rain and a few wind gusts into the 40mph range. Weak updraft
strength with this first round have been easily sheared apart.

Clearing line of clouds is quickly encroaching into the far
western counties. This should result in a quick jump in temps of
3-5 degrees. Looking across eastern IL, dewpoints have remained
in the mid-60s as temperatures have risen into the mid-70s.
Further south and west into southern IL, lower dewpoints in the
upper 50s have been able to mix to the surface. Ongoing convection
across southeastern IL developed on the intersection of these
dewpoints. This development also correlate with the left exit
region of a jet rounding the base of the upper trough. Trajectory
of this jet region would bring it across our western/central zones
over the next few hours. This, coupled with any destabilization
from the clearing line, will help to support renewed/reinvigorate
convection. Radar VAD profiles across IL show mostly unidirectional
flow within this area of developing/ongoing convection. Will have
to watch influence of the clearing line as the KIWX VAD profile
does show some veering in the lowest 1000m. If this veering
persists despite mixing, then a non-zero chance for a tornado
would exist. Greater confidence is with a quick jump in
temperatures, low level mixing, and VAD winds quickly becoming
unidirectional. Primary hazard with storms remains damaging wind.
As mentioned above, strongly sheared storms are unlikely to result
in much of a large hail risk.

Front starts to push into the area late this afternoon/early
evening. There is a window where the lifting jet exit region and
the front overlap to strengthen convection. The best area for this
overlapping would be along and north of I-80. This is well
reflected in the HRRR with a progressive line of convection. This
line moves across the northern zones before exiting around 03Z.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 309 PM EDT Sun May 19 2019

Focus of the forecast is on the near term, but the general theme for
the remainder of the forecast remains unchanged. Dry and cool
conditions Monday into Tuesday, next chance for precipitation
Tuesday night/Wednesday, warmer Thurs and Friday. Location of the
building sub-tropical high over the southeastern US will dictate
if Thurs/Fri have chances for precip.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 108 PM EDT Sun May 19 2019

Pre-frontal rain showers with ceilings near/at MVFR criteria will
impact the terminals to start off the TAF period. Gusty winds to
about 30 knots remain in play as the low-level jet continues to
near the area. The best chance for thunderstorms is outlined in
the TEMPO groups; through FWA remains more likely to have a
thunderstorm compared to SBN. After thunderstorms along the cold
front pass through, VFR conditions can be expected until a
secondary cold front drops south near 12z, brining MVFR ceilings
back to the terminals.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until noon EDT Monday for LMZ043-046.

&&

SYNOPSIS...Brown
SHORT TERM...CM
LONG TERM...CM
AVIATION...Brown

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 19, 4:31 PM EDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
431 PM EDT Sun May 19 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-202045-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-
431 PM EDT Sun May 19 2019 /331 PM CDT Sun May 19 2019/

...SEVERE THUNDERSTORM WATCH 194 IN EFFECT UNTIL 10 PM EDT /9 PM
CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms will spread from west to east this afternoon and into
the late evening hours. These storms are expected to become severe
and be capable of producing damaging winds and locally heavy
rainfall. The additional rainfall may cause some flooding of urban
areas and rises on creeks, streams and rivers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Tuesday night and Wednesday; however, the
storms are not expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ001-002-004-005-015-016-024-025-202045-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
431 PM EDT Sun May 19 2019

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Tonight.

Another round of thunderstorms will spread from west to east this
afternoon and into the late evening hours. These storms could become
strong to severe and be capable of producing damaging winds and
locally heavy rainfall. The additional rainfall may cause some
flooding of urban areas and rises on creeks, streams and rivers.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Tuesday night and Wednesday; however, the
storms are not expected to become severe.

SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ043-046-202045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
431 PM EDT Sun May 19 2019

...SEVERE THUNDERSTORM WATCH 194 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Thunderstorms are expected this afternoon and evening which can
produce very strong winds.

In addition, a small craft advisory is in effect through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A small craft advisory is in effect through Monday morning.

In the hours before

Special weather statement, May 19, 3:50 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
350 PM EDT Sun May 19 2019

INZ003-MIZ077-192015-
La Porte-Berrien-
350 PM EDT Sun May 19 2019

...A SHOWER WILL AFFECT NORTHERN LA PORTE AND SOUTHWESTERN BERRIEN
COUNTIES...

At 349 PM EDT/249 PM CDT/, a shower was located near Chesterton,
moving northeast at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
shower.

Locations impacted include...
Michigan City, La Porte, Westville, Trail Creek, New Buffalo, Three
Oaks, Long Beach, Pottawattamie Park, Michiana Shores, Grand Beach,
Michiana, Waterford, Pinhook, Otis, Pottawattomie Park, Pinola,
Hesston, Springville and Rolling Prarie.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 61.
 Interstate 94 in Indiana between mile markers 33 and 45.
 Interstate 94 in Michigan between mile markers 0 and 4.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .

&&

LAT...LON 4171 8693 4173 8691 4176 8693 4184 8679
      4176 8650 4176 8652 4172 8652 4151 8693
TIME...MOT...LOC 1949Z 235DEG 40KT 4159 8700

HAIL...0.25IN
WIND...50MPH

Brown
Special weather statement, May 19, 4:07 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
307 PM CDT Sun May 19 2019

INZ003-012-013-192030-
La Porte-Pulaski-Starke-
307 PM CDT Sun May 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN PULASKI...
STARKE AND LA PORTE COUNTIES...

At 306 PM CDT, radar indicated strong thunderstorms were located
along a broken line extending from Valparaiso to near De Motte.
Movement was northeast at 60 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
La Porte, Westville, Knox, North Judson, Kingsford Heights, Wanatah,
Hamlet, La Crosse, Koontz Lake, Oak Grove, Hanna, Kingsbury, Lomax,
Ober, English Lake, Salem Heights, Fish Lake, Brems, Stillwell and
Clarks.

This includes Interstate 80 in Indiana between mile markers 59 and
61.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .

&&

LAT...LON 4152 8693 4168 8664 4176 8653 4165 8653
      4165 8649 4157 8649 4156 8650 4152 8650
      4152 8652 4151 8653 4143 8652 4143 8647
      4129 8647 4111 8693
TIME...MOT...LOC 2006Z 239DEG 54KT 4146 8699 4112 8716

HAIL...0.25IN
WIND...50MPH

Brown
Special weather statement, May 19, 4:15 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Northern Indiana
415 PM EDT Sun May 19 2019

INZ003-MIZ077-192045-
La Porte-Berrien-
415 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LA PORTE AND
SOUTHERN BERRIEN COUNTIES...

At 415 PM EDT/315 PM CDT/, a strong thunderstorm was located near New
Buffalo, or near Trail Creek, moving northeast at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Michigan City, La Porte, Buchanan, Bridgman, New Buffalo, Three Oaks,
Long Beach, Stevensville, Pottawattamie Park, Shorewood-Tower Hill,
Shorewood-Tower Hills-Harbert, Dayton, Baroda, Galien, Michiana
Shores, Grand Beach, Michiana, Union Pier, Glendora and New Troy.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 47 and 61.
 Interstate 94 in Indiana between mile markers 39 and 45.
 Interstate 94 in Michigan between mile markers 0 and 22.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .

&&

LAT...LON 4175 8689 4204 8654 4186 8630 4176 8648
      4176 8652 4174 8653 4161 8675
TIME...MOT...LOC 2015Z 234DEG 42KT 4174 8673

HAIL...0.25IN
WIND...50MPH

Brown
Special weather statement, May 19, 4:26 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Northern Indiana
426 PM EDT Sun May 19 2019

INZ003-MIZ077-192100-
La Porte-Berrien-
426 PM EDT Sun May 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LA PORTE AND SOUTH
CENTRAL BERRIEN COUNTIES...

At 425 PM EDT/325 PM CDT/, a strong thunderstorm was located over La
Porte, moving northeast at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
La Porte, Westville, Three Oaks, Byron, Pinola, Hudson Lake, Hesston,
Pinhook, Springville, Haskell, Otis and Rolling Prarie.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 61.
 Interstate 94 in Indiana near mile marker 39.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana .

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT/900
PM CDT/ for north central and northwestern Indiana...and southwestern
Michigan.

LAT...LON 4161 8693 4182 8662 4175 8652 4165 8653
      4165 8649 4164 8649 4143 8693
TIME...MOT...LOC 2025Z 235DEG 38KT 4161 8677

HAIL...0.25IN
WIND...50MPH

Brown

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 2:14 PM EDTAreal Flood AdvisoryIWXAdams, Jay6 hr
May 19, 4:07 PM EDTSpecial Weather StatementIWXLaPorte, Starke23 min
May 19, 4:13 PM EDTSevere Thunderstorm WarningIWXWhite36 min
May 19, 4:26 PM EDTSpecial Weather StatementIWXLaPorte34 min
May 19, 4:32 PM EDTSevere Thunderstorm WarningIWXLaPorte43 min
May 19, 4:42 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph37 min
May 19, 4:57 PM EDTSpecial Weather StatementIWXSaint Joseph33 min
May 19, 5:36 PM EDTSevere Thunderstorm WarningIWXHuntington, Kosciusko, Miami, Wabash, Whitley24 min
May 19, 5:50 PM EDTSevere Thunderstorm WarningIWXElkhart, Saint Joseph40 min
May 19, 5:59 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Huntington, Noble, Wabash, Wells and 1 more46 min
May 19, 6:07 PM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Huntington, Wabash, Wells38 min
May 19, 6:12 PM EDTSpecial Weather StatementIWXLaGrange33 min
May 19, 6:32 PM EDTSevere Thunderstorm WarningIWXLaGrange25 min
May 19, 6:44 PM EDTSpecial Weather StatementIWXBlackford31 min
May 19, 6:48 PM EDTSevere Thunderstorm WarningIWXBlackford, Grant, Jay27 min
May 19, 7:12 PM EDTSevere Thunderstorm WarningIWXAdams, Blackford, Jay32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.